Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Dermatology help please...

Discussion in 'General Issues and Discussion Forum' started by Kahuna, Dec 26, 2015.

  1. Kahuna

    Kahuna Active Member

    Members do not see these Ads. Sign Up.
    Hi Everyone

    Could I ask for some help/input on the lesions of this 90 y/o female patient?

    Only prescriptions she's on are warfarin and ramipril. Medical Hx is Anklyosing Spondylitis and Gout.

    She has suffered from a 'burning' Lft forefoot, plantar pain for 3/12.

    GP has requested FBC, ESR, CRP serology (incl. uric acid) and nothing is remarkable.

    I have tried treating it biomechanically, with met raise, and no relief is evident at all.

    I reviewed her two days ago, and observed new lesions on the forefoot, both plantar and dorsal. They are not corns, they have appeared quickly - within about 24hrs (according to the patient) - and are neither 'chalky' or presenting as gouty tophus often does. Photo link enclosed:


    Many thanks in advance!
  2. Johnpod

    Johnpod Active Member

    Hi Kahuna,

    I have viewed your image in dropbox and I am responding because nobody else seems inclined to help....

    The burning forefoot pain is paraesthesia - a neuropathy occasioned by her peripheral vascular disease (the reason for her medications)

    The forefoot pain is a direct result of the prominent 2nd met head (probable plantar plate rupture causing excessive load of met head and formation of HDs (yes - 4 or 5 HDs are clearly shown in the image and require thorough enucleation)

    The blood reports demonstrate that there is no reaction to infection... ergo no infection, only local inflammation

    The first ray is taking little or no load whilst the 2nd met head is receiving excessive load - offload the 2nd met head and then place a 2cm wide strip of 5mm semi-compressed white felt beneath the length of the first metatarsal shaft to prevent frontal plane rotation

    There is no dermatological issue here. This is a biomechanical issue. The redness of the tissues is the effect of the combination of loss of plantar pad tissue, excessive loading and rotation on the 2nd met head and the effect of the medication.

    Perhaps MChS territory is not big enough when you have a problem of this nature?

    All the best for 2016!

  3. Kahuna

    Kahuna Active Member

    Thanks so much JohnPod - and thanks for being the first to reply!

    I agree with your comments completely, but can you cast any light on how/why the same lesions have appeared on the dorsal area of the forefoot too in the past few days?

    Best regards for a busy '16
  4. Johnpod

    Johnpod Active Member

    Hi K,

    I'm sure you will understand that I cannot usefully comment on something that I have not seen - only the plantar surface is shown via the dropbox link.

    If you would like to post a further image showing the dorsal lesions I will do my best to offer such assistance as I can...

  5. Ros Kidd

    Ros Kidd Active Member

    There are far better pods on PA than me when it comes to dermatology (Bel of instance), but I don't see neuropathy or vascular disease mentioned in the case Hx. It may be helpful to evaluate these pathologies. I am assuming she has hypertension but why is she on Warfarin? (AF) perhaps. A skin scrape and swab may help in the diagnosis. I'm thinking along the lines of a viral infection however, bacterial skin infections at a low grade wouldn't raise the inflammatory markers. She is after all 90yoa so I wouldn't have thought a major change in the foot function was on the cards. Hope this provides some help and have a safe and happy NY.
  6. Catfoot

    Catfoot Well-Known Member

    Hi Kahuna,
    Dermatology isn't my strong point but I would suspect that these lesions could be the punctate form of palmoplantar keratoderma.

    I would suggest a referral to a dermatologist.


  7. Kahuna

    Kahuna Active Member

    Many thanks Ros and Catfoot - much appreciated.

Share This Page